Q. What can cause chronic throat irritation?

Answered by
Dr. Shyam Kalyan N
and medically reviewed by iCliniq medical review team.
Published on Jun 30, 2016

Hello doctor,

I am a female of 32 years old. I have a chronic issue of throat irritation. A year ago, I had taken treatment from the ENT specialist. He told me that everything is fine, but some kind of air obstructs the throat. Unfortunately, I lost the prescription. I have been to doctors here, but I am not satisfied. One doctor gave me gastritis medicine and it does not work. As per report my throat is fine. I do not have tonsillitis or sinus problem. But, I am keep clearing my throat. My current medication includes Rabeprazole sandoz 20 mg and Motilium 10 mg. I am in a real trouble. Please help.

Dr. Shyam Kalyan N

Allergy Specialist Otolaryngology (E.N.T)
#

Hello,

Welcome to icliniq.com.

We are happy to help you.

From the details you have provided regarding your symptoms and the previous consultations, I can conclude with reasonable surety that you are suffering from a condition called reflux laryngitis.

This is a chronic condition characterized by symptoms like chronic throat irritation, feeling of something stuck down the throat, frequent clearing of the throat and excessive throat mucous.

It is because of local production of acid. Acid is produced in the stomach to aid in digestion. The throat mucosa is not suitable to handle the acid.

When such local acid production occurs or the gastric acid contents rise up the esophagus, they cause chronic irritation of mucosa and produce these symptoms.

They are seen typically as inflammation of the posterior larynx in endoscopy. If you can search for your endoscopy report and share with us it will be helpful.

The treatment for this condition is to take a proton pump inhibitor like Rabeprazole 40 mg or Pantoprazole 40 mg twice daily, half an hour before food for about a month. Also, I advise to take a teaspoon of Mucaine gel (Aluminium hydroxide) after each meal and before bedtime at night for a week.

The proton pump inhibitor prevents acid production and the gel which is a combination of antacid and local anesthetic produces relief of symptoms. Consult your specialist doctor, discuss with him or her and take the medicine with consent.

Some additional care to be taken during this treatment are,

  1. Avoid eating spicy, oily and masala rich foods.
  2. Increase frequency of meals, but reduce the quantity each time.
  3. Decrease intake of caffeine rich foods like cola, coffee and tea.
  4. Quit smoking and reduce alcohol use.
  5. Exercise daily.
  6. Avoid excessive drinking of hot fluids and cold drinks. Take only lukewarm stuffs.

With these measures your condition will improve. But, it will be a gradual recovery.

If you do not recover, then I would like to do some blood investigations to check if there is any other factor that is causing the throat issue. Also a repeat endoscopy can be advised to recheck the larynx, hypopharynx and cervical esophagus for the throat irritation.

For further information consult an ENT otolaryngologist online --> https://www.icliniq.com/ask-a-doctor-online/ENT-Otolaryngologist


Was this answer helpful?

 | 

Ask a QueryAsk a Query Consult by PhoneConsult by Phone Video ChatVideo Chat
Also Read Answers From:

Comprehensive Medical Second Opinion.Submit your Case

Related Questions & Answers


Kindly suggest granular pharyngitis treatment.

Query: Hello doctor, I have been diagnosed with granular pharyngitis and tonsillitis, but I do not have any post-nasal drip or cold. I have pain while swallowing certain oily and spicy food. What should be the treatment? In the last three months, I have got tonsil infection a couple of times.  Read Full »

Taking Pantoprazole for GERD. Is any drug interactions between Pantoprazole and Voltaren?

Query: Hello doctor, I am on 40 mg Pantoprazole twice a day for GERD. I just took 50 mg Voltaren for a bad back and I am worried sick. I checked online and it said no drug interactions. I have not yet taken my nightly dose of Pantoprazole, should I not take it?  Read Full »

Is tablet Pansec increasing my father's creatinine levels?

Query: Hello doctor, My father is being treated for peptic ulcer, from the past 15 days. So, he is taking a medicine called as Pansec 40 mg, in the morning and evening. He has also developed slight kidney problems, and his creatinine has raised to 1.6. To rule out renal cancer, the doctor will perform ...  Read Full »

Popular

Popular

Ask your health query to a doctor online?

Ask an ENT Otolaryngologist Now

* guaranteed answer within 4 hours.
Enter Your Health Query
You can upload files and images in the next step.

Fee:  

 


Disclaimer: All health Q&As published on this website is not intended to be a substitute for professional medical diagnosis, advice or treatment by a trained physician. Seek the advice from your physician or other qualified health-care providers with questions you may have regarding your symptoms and medical condition for a complete medical diagnosis. Do not delay or disregard seeking professional medical advice because of something you have read on this website.